Monday, January 18, 2010

NYTimes article on hair loss

Since many of us who have been banded have concerns about hair loss, I thought I'd share this article from the New York Times. It doesn't discuss the band, but it does specifically address hair loss in women and its various causes.

Bottom line from them is that yes a bout of stress can cause hair loss (ie: surgery) as can vitamin deficiency, but that special vitamins and shampoos don't work. If you are vitamin deficient, a regular multivitamin will do the trick. The only medication or treatment they recommend is Minoxidil (Rogaine).

An alternate drug Propecia isn't as recommended, especially for women of child-bearing age.

Antidepressants and other medications can also be to blame. And of course in many cases, hair loss is hereditary.

Read the full article here.


  1. Very interesting, thanks. Does that mean we are wasting our time with the Biotin? Maybe.

    I would add - don't let your significant other (men) take Propecia - my DH totally lost his "mojo" on this drug, including all interest in sex (well, only for a week until I made him stop taking it!). Another guy told me he started to grow breasts on this stuff!

  2. I have to say Heather, now through personal experience that Nioxin is the bomb! If you are having hair trouble go get some. I had awful, awful hair a month or two back - it was thinning and frizzed up at the slightest touch - but it seems to be coming back now. It's thickened up and looks much much better. I am happy that the product did what it said it would do.